Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Sep 15, 2013, 9:22 PM PDT for Lincoln County, Washington. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2013, 9:22 PM PDT (04:22 UTC)
- Expired
- Sep 15, 2013, 9:45 PM PDT
- In force
- 23 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Lincoln County, WA
The radar
The Spokane radar (KOTX), 47 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2851 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
828
WUUS56 KOTX 160422
SVROTX
WAC043-160445-
/O.NEW.KOTX.SV.W.0039.130916T0422Z-130916T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
922 PM PDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
* UNTIL 945 PM PDT
* AT 913 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF WINDS BETWEEN 55 AND 70 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH REPORTS OF
DOWNED TREES. THIS STORM WAS LOCATED 6 MILES NORTH OF
MONDOVI...OR 29 MILES NORTHWEST OF CHENEY...AND MOVING NORTH AT 90
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COFFEEPOT LAKE...LITTLE FALLS DAM...ELEANOR...GRAVELLES...WAUKON...
BLUESTEM...TELFORD...GOVAN...BAGDAD JUNCTION...SHERMAN...ROCKLYN...
MONDOVI...WILBUR...REARDAN...LINCOLN...HARRINGTON...EDWALL...
CRESTON AND ALMIRA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4787 11846 4783 11840 4786 11834 4785 11812
4780 11808 4779 11805 4784 11799 4782 11794
4784 11792 4782 11782 4738 11783 4744 11896
4789 11896
TIME...MOT...LOC 0420Z 184DEG 77KT 4791 11804
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:20 PM PDT, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 15, 4:20 PM PDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT Sun Sep 15 2013
.SYNOPSIS...
Widespread showers and thunderstorms will occur over the Pacific
Northwest tonight as a vigorous cold front moves through the
region. Locally heavy rain and gusty winds will be possible this
evening over much of central and eastern Washington. The cold
front will bring an end to the record breaking heat. By Monday,
afternoon temperatures will fall into the 70s. Cooler and
occasionally showery weather is expected to persist through much
of the week.
&&
.DISCUSSION...
Tonight: Clusters of showers and thunderstorms are expected to
traverse the Inland Northwest tonight. We have talked extensively
the last few days about the phasing of two low pressure systems
along the coast and the negatively tilted 500mb trough progged to
move over the region tonight. As of 2PM, thunderstorms were
organizing over Oregon over the high terrain around Burns and also
in the vicinity of a deepening surface low near Pendleton. Surface
based instability (CAPE of 800-1100J/KG per RUC analysis) will
fuel rapid development of storms over Oregon late this afternoon.
Dewpoints around Tri-Cities and Pendleton are in the low to mid
50s. Oregon and south central Washington look to have a good shot
of strong to severe thunderstorms capable of damaging wind and
hail. Further north (central and northeast Washington), the
environment appears to be marginal for sustaining strong
convection. A persistent east wind the last few days has generated
a relatively dry boundary layer. Dewpoints from Sandpoint to
Spokane to Pullman to Wenatchee are generally in the upper 40s.
LAPS and RUC analysis shows very little surface based instability
which may end up being detrimental to sustaining strong storms
this evening. We will monitor the situation closely. As the
surface low near Pendleton kicks northward this evening it is
possible that low level moisture will traverse along with the low
and fuel strong storms along the way. There may also be enough
shear and mid-level instability with the vigorous, negatively
tilted trough to maintain storm organization into Wenatchee, Moses
Lake, Pullman and Spokane.
A Flash Flood Watch remains in effect for the burn scar areas
around Wenatchee, Chelan and Leavenworth through 11 PM. Tonight's
system is probably not as favorable for flash flooding as others
we have seen this summer. Tonight's system will be more
progressive and mid-level flow should be strong enough to produce
storm motion of 20-30mph. Yet, with the high mid-level moisture
content of the atmosphere and strong forcing, it is possible that
the burn scars could experience a couple rounds of heavy rain this
evening. Certainly worth heightening awareness of these vulnerable
areas with a watch.
Monday: The cold front will be into western Montana by daybreak on
Monday. Morning showers will linger over northeast Washington and
the Idaho Panhandle under the cold core. Strong mid-level dry
advection should bring a more stable air mass to the Idaho
Panhandle during the afternoon hours and we should see a general
decrease in shower activity through the day. Scattered showers and
thunderstorms will be slower to move out of northeast and north
central Washington around Colville and Republic where mid level
moisture will be slower to evacuate. Fall will arrive behind the
cold front. High temperatures will be much more typical of mid
September on Monday with 70s the rule for most of the Inland
Northwest. /GKoch
Monday night through Thursday morning...The brief break in the
weather early in the week will give way to another trough that
will bring showers and thunderstorms to the Inland Northwest. The
trough will move from southwest to northeast, perhaps lifting
northward a little further east than the current system. As a
result, precipitation chances ramp up during the afternoon on
Tuesday and continue into Wednesday night. The western Columbia
Basin into the Waterville Plateau may miss out on a lot of the
precipitation given the track of the storm. However, if the track
is further to the west then chances for precipitation will
increase. The moisture associated with this system will not be as
great as what we will experience this evening/tonight, but PW
values are going to be about 120 to 140 percent of normal, so some
localized heavier rainfall is possible, especially over far
eastern Washington into the Idaho panhandle. Chances for
precipitation will continue over the eastern higher terrain on
Wednesday with the trough not completely out of the region. But
the clouds and rainfall should clear out by Thursday morning.
Temperatures will be cool for mid- September, with Tuesday and
Wednesday afternoon topping out a few degrees below normal.
A quiet day is in store for Thursday, although it will be a
chilly when you wake up. A transient shortwave ridge will
traverse eastern Washington and the Idaho panhandle. A nice
rebound in temperatures will occur Thursday afternoon, with
readings topping out a few degrees above normal. ty
Thursday Night through Sunday: The short lived ridge will exit to
the east allowing another trough of low pressure to influence the
region. The trough and associated cold front will bring lower
temperatures and another good chance for widespread precipitation
across the region. Friday will bring the warmest and nicest day
of the period with strong SW flow ahead of the frontal system that
will push temperatures a handful of degrees above normal. Winds on
Friday will also be mostly terrain driven and remain light.
Friday afternoon is when the system will reach the Cascades
bringing increased precipitation chances. Overnight Friday into
Saturday the remainder of the region will stand the best chance
for precipitation. For right now the areas that will receive the
most rainfall from the system will be the Cascades along with the
NE Washington and ID Panhandle Mountains. The Basin currently
still remains questionable as models are wanting to shadow this
area. I went ahead and added slight chance of thunder for Saturday
based on weak CAPE values and due to the passage of the low center
over the region during this time frame.
Winds will be on the rise once again with the passage of the
front and then also with post frontal winds. Strongest winds look
to be on Saturday afternoon and evening. This system will likely
have some similarities with the system passing today and tomorrow.
Temperatures with the frontal passage will dip back below normal
remaining in the 60s and low 70s for most over the weekend.
Models then hint at another flat ridge after the trough exits to
the east which would bring lower chances for precipitation before
another system takes aim at the region for next week. /Fliehman
&&
.AVIATION...
00Z TAFS: A vigorous cold front will produce showers and
thunderstorms from late this afternoon through Monday morning. Gusty
outflow winds and brief heavy rains will accompany the strongest
cells this evening. There is a chance for a ragged stratus deck
Monday morning behind the cold front at Spokane and Coeur D'Alene,
especially if rains are widespread enough to moisten the boundary
layer. Isolated showers and thunderstorms will redevelop in the
post-frontal air mass Monday afternoon, but should be confined to
the higher elevations north and east of the basin. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 60 73 52 70 47 68 / 70 30 10 40 60 10
Coeur d'Alene 60 70 51 69 47 66 / 70 40 10 50 60 20
Pullman 58 72 46 69 41 68 / 60 20 10 50 50 10
Lewiston 64 81 57 75 52 73 / 60 10 10 40 50 10
Colville 61 73 49 72 46 70 / 80 70 20 60 50 40
Sandpoint 59 68 47 68 43 63 / 60 60 20 50 90 40
Kellogg 58 69 49 68 45 62 / 60 60 10 60 90 30
Moses Lake 62 77 52 74 48 74 / 70 10 10 20 10 10
Wenatchee 61 73 56 72 52 72 / 70 10 10 20 10 10
Omak 62 76 52 74 48 73 / 70 30 10 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Sep 15, 5:50 AM PDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 550 AM PDT SUN SEP 15 2013 IDZ001>004-026-027-WAZ036>038-043-161300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 550 AM PDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING AND NIGHT...MAINLY AFTER 8 PM. A FEW STORMS COULD BE STRONG BRINGING THE POTENTIAL FOR ABUNDANT LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>035-041-042-044-161300- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 550 AM PDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN WASHINGTON BETWEEN 4 PM AND 8 PM. A FEW STORMS COULD BE STRONG BRINGING THE POTENTIAL FOR HEAVY RAINFALL...DAMAGING WINDS...SMALL TO MODERATE HAIL...AND ABUNDANT LIGHTNING STRIKES. RUNOFF FROM LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING OR DEBRIS FLOWS ACROSS BURN SCARS IN THE CASCADES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 15, 6:48 PM PDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SUN SEP 15 2013
WAZ034-035-160230-
GRANT WA-ADAMS WA-
648 PM PDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
SOUTHWESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 730 PM PDT
AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
ROYAL CITY TO 25 MILES SOUTHWEST OF OTHELLO...AND MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
OTHELLO...
ROYAL CITY...
WARDEN...
LAT...LON 4664 11970 4700 11961 4708 11881 4675 11894
4673 11911 4673 11935 4668 11937 4667 11943
4672 11951 4665 11960 4663 11964
TIME...MOT...LOC 0146Z 203DEG 32KT 4667 11967 4661 11942
4637 11931
TYLocal storm report, Sep 15, 7:58 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
758 PM PDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG OTHELLO 46.82N 119.17W
09/15/2013 ADAMS WA TRAINED SPOTTER
PORTABLE SHELTER BLOWN 50 TO 60 FT. VISIBILITY REDUCED TO
LESS THAN A QUARTER MILE IN BLOWING DUST.
0730 PM TSTM WND GST WARDEN 46.97N 119.05W
09/15/2013 M58.00 MPH GRANT WA TRAINED SPOTTER
VISIBILITY REDUCED TO 50 FT IN BLOWING DUST
&&
EKELCHLocal storm report, Sep 15, 8:11 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
811 PM PDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 22 SW RITZVILLE 46.90N 118.71W
09/15/2013 M50.00 MPH ADAMS WA TRAINED SPOTTER
VISIBILITY REDUCED TO ZERO IN BLOWING DUST.
&&
EKELCHLocal storm report, Sep 15, 9:14 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
914 PM PDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 3 N AIRWAY HEIGHTS 47.69N 117.58W
09/15/2013 M0 MPH SPOKANE WA OFFICIAL NWS OBS
60 MPH WIND GUST AT NWS OFFICE.
&&Local storm report, Sep 15, 9:17 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
917 PM PDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG OTHELLO 46.82N 119.17W
09/15/2013 ADAMS WA TRAINED SPOTTER
PORTABLE SHELTER BLOWN 50 TO 60 FT. VISIBILITY REDUCED TO
LESS THAN A QUARTER MILE IN BLOWING DUST.
0730 PM TSTM WND GST WARDEN 46.97N 119.05W
09/15/2013 M58.00 MPH GRANT WA TRAINED SPOTTER
VISIBILITY REDUCED TO 50 FT IN BLOWING DUST
0739 PM TSTM WND DMG WARDEN 46.97N 119.05W
09/15/2013 GRANT WA TRAINED SPOTTER
TREES DOWN AND POWER OUT. MEASURED WINDS SUSTAINED OF 30
TO 35 MPH WITH GUSTS TO 58 MPH. DIAMETER OF TREES UNKNOWN
AT THIS TIME.
0743 PM TSTM WND GST 22 SW RITZVILLE 46.90N 118.71W
09/15/2013 M50.00 MPH ADAMS WA TRAINED SPOTTER
VISIBILITY REDUCED TO ZERO IN BLOWING DUST.
0910 PM TSTM WND GST 3 N AIRWAY HEIGHTS 47.69N 117.58W
09/15/2013 M60.00 MPH SPOKANE WA OFFICIAL NWS OBS
60 MPH WIND GUST AT NWS OFFICE.
&&
SBODNARLocal storm report, Sep 15, 9:19 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
919 PM PDT SUN SEP 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 3 N AIRWAY HEIGHTS 47.69N 117.58W
09/15/2013 M60.00 MPH SPOKANE WA OFFICIAL NWS OBS
60 MPH WIND GUST AT NWS OFFICE.
&&
MFUGAZZIThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:48 PM PDT | Special Weather Statement | OTX | Grant | 42 min |
| Sep 15, 7:21 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant | 39 min |
| Sep 15, 7:38 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant, Lincoln | 52 min |
| Sep 15, 7:57 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 48 min |
| Sep 15, 8:05 PM PDT | Flash Flood Warning | OTX | Chelan | 55 min |
| Sep 15, 8:05 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Garfield, Lincoln, Spokane, Whitman | 40 min |
| Sep 15, 8:20 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 40 min |
| Sep 15, 8:43 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Stevens | 62 min |
| Sep 15, 8:52 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Lincoln, Spokane, Whitman | 53 min |
| Sep 15, 8:59 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Ferry, Grant, Lincoln, Okanogan, Stevens | 61 min |
| Sep 15, 9:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan, Stevens | 72 min |
| Sep 15, 9:40 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 80 min |
| Sep 15, 10:38 PM PDT | Special Weather Statement | OTX | Okanogan | 37 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.